Accidental childhood acetaminophen
overdoses illustrate our responsibility to educate parents
From the Augus 7, 2002 issue
PROBLEM: While an average of 27,000 accidental childhood
acetaminophen overdoses have been reported annually over the
last few years, death is rare according to the American Academy
of Pediatrics. But when a child dies, the family's anguish is
palpable and may touch us close to home, especially if we have
children. Here's one of the latest, unfortunate examples. In
March 2002, as his 10-year-old nephew lay dying in a hospital,
a man sent this email message to people he knew and begged them
to share it with others: "
His precious little body
is intubated and poked and catheterized in more places than
you can possibly imagine. He currently has no signs of brain
activity and will most likely pass away within the next 24 hours.
The cause: an accidental overdose of Tylenol, one of the world's
top selling pain relievers. He was sick earlier in the week
with cold/flu like symptoms and was given Tylenol for his symptoms
over the next few days. The Tylenol built up in his system and
caused irreversible liver, kidney, and brain damage. I had to
let you know so that you may be able to prevent something like
this from happening to your precious ones."
While the details of this tragic acetaminophen overdose are
unknown, there are several ways that unintentional childhood
overdoses can occur. The infant's formulation is about 3 times
more potent than the children's formulation. Parents may confuse
the two and give a child the prescribed volumetric dose using
the more concentrated infant's drops, especially when tired
from being up all night with a sick child. They could purchase
the wrong formulation, or have both formulations if there
are children of different ages in the household. Also, if
the parents use infant's drops that are leftover from when
their child was younger, and the physician assumes that the
children's formulation will be used, the volumetric dose that
the physician prescribes will result in an error. The risk
of confusion is heightened even more by the confusing way
the drug concentration is listed. Instead of listing children's
acetaminophen as 32 mg/mL and the infant's drops as 100 mg/mL,
both are shown in the amounts per typical dose (160 mg per
5 mL, 160 mg per 2 droppersful). The inability to compare
the products easily can lead to dosing errors.
To help prevent errors, McNeil Consumer & Specialty Pharmaceuticals
designed a Safe-TY-Lock that makes it hard to pour the Infants'
TYLENOL Concentrated Drops out of the container. It can
only be withdrawn using the supplied dropper. But the Safe-TY-Lock
is not available on generic infant's acetaminophen or combination
products that contain infant's acetaminophen (including McNeil's
Infant's Tylenol Cold plus Cough Concentrated Drops).
Even if parents use the correct acetaminophen strength, the
measurement of the dose may be incorrect, especially if they
use a household teaspoon. The term "droppersful"
also is misleading and may be misunderstood to mean "full
dropper." Yet the maximum fill line (1.6 mL) is only
half to three-quarters of the way up on the dropper, and the
white markings for the 0.8 and the 1.6 mL fill lines are poorly
visible on the whitish, translucent plastic. It's also been
reported that the measuring cup supplied with Children's Tylenol
Liquid is inexact: the 1 teaspoon mark measures well over
6 mL and pours out nearly that much. Extra doses are another
possibility. Children may sneak an extra swig of the pleasant
tasting medicine, or a parent may not know that another parent
or caregiver has already given the child a dose. In addition,
children may consume more than one product containing acetaminophen,
especially if the outer carton of a combination product has
been thrown away and the immediate container does not clearly
list the active ingredients and strength (as with Infants'
Tylenol Cold Concentrated Drops).
SAFE PRACTICE RECOMMENDATION: Healthcare practitioners must
be alert to the potential for acetaminophen toxicity and include
it in the differential diagnosis in many childhood illnesses.
But our work to prevent acetaminophen overdoses begins long
before children present with an illness. Parents need to be
warned right from the start about the very serious consequences
of overdoses and the ways that they may occur. They should be
given written information on acetaminophen before leaving the
hospital with their newborn and during well-baby checkups. Educate
parents about the different formulations and strengths, and
to avoid using leftover infant's formulation as their child
gets older. Remind parents to keep the outer cartons of products,
and teach them to read the labels to avoid dosing errors and
accidental administration of multiple products containing acetaminophen.
Most important, stress that "more is not better,"
even with over-the-counter medications.
Likewise, before leaving the hospital and at each well-baby
checkup, ask parents to determine the correct strength and
dose for their child (based on their current age/weight) and
to demonstrate how to measure it using an appropriate measuring
device (an oral syringe may be more accurate than the dosing
cups provided by the manufacturer). Urge parents to call a
physician or pharmacist whenever the correct dose or strength
is in doubt. Remind them that older children who medicate
themselves are at increased risk for toxicity, as are malnourished
children. Help them recognize the seriousness of a dosing
error and the need to call poison control for advice. Parents
also need to be familiar with the symptoms of acetaminophen
toxicity (e.g., nausea, vomiting) since many of the symptoms
may prompt additional doses of the drug.
On September 19, 2002, an FDA advisory committee will be
looking at acetaminophen. Where warranted, they'll suggest
additional risk management strategies that may help reduce
the risks associated with overdoses.